Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2020, 9:42 PM CDT for 6 counties in Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 9:42 PM CDT (02:42 UTC)
- Expired
- Apr 28, 2020, 10:30 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 9:42 PM CDT | TSTM WND DMG | 1 E Bismarck, MO | LARGE TREE BLOWN OVER ONTO ROCK ROAD JUST EAST OF BISMARCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
096
WUUS53 KLSX 290242
SVRLSX
MOC093-123-179-186-187-221-290330-
/O.NEW.KLSX.SV.W.0047.200429T0242Z-200429T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
942 PM CDT Tue Apr 28 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Iron County in southeastern Missouri...
Southern Ste. Genevieve County in southeastern Missouri...
Eastern Reynolds County in southeastern Missouri...
Madison County in southeastern Missouri...
Southeastern Washington County in east central Missouri...
St. Francois County in southeastern Missouri...
* Until 1030 PM CDT.
* At 941 PM CDT, severe thunderstorms were located along a line
extending from near Bonne Terre to Desloge to near Bismarck to near
Iron Mountain to Glover to 6 miles northeast of Garwood, moving
east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Farmington, Bonne Terre, Desloge, Fredericktown, Bismarck, Ironton,
Leadwood, Park Hills, Ellington, Pilot Knob, Iron Mountain Lake,
Arcadia, Irondale, St. Mary, Annapolis, Junction City, Cobalt,
Marquand, Knob Lick and Iron Mountain.
This includes Interstate 55 in Missouri between exits 141 and 143.
This also includes St. Joe State Park, Johnsons Shut-Ins State Park,
Hawn State Park, Fort Davidson Historic Site, Elephant Rocks State
Park, Taum Sauk Mountain State Park, Missouri Mines Historic Site,
and Clearwater Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3758 9096 3791 9064 3790 8996 3787 8994
3764 9015 3731 9015 3732 9055 3727 9055
3727 9074 3717 9074 3714 9078 3710 9078
3710 9101
TIME...MOT...LOC 0241Z 234DEG 80KT 3792 9050 3787 9055 3778 9057 3768
9069 3749 9068 3715 9085
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
GKS2 follow-up statements
977
WWUS53 KLSX 290306
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1006 PM CDT Tue Apr 28 2020
MOC179-221-290315-
/O.CAN.KLSX.SV.W.0047.000000T0000Z-200429T0330Z/
Reynolds MO-Washington MO-
1006 PM CDT Tue Apr 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REYNOLDS AND
SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois...and southeastern Missouri.
LAT...LON 3765 9072 3791 9045 3790 8996 3787 8994
3764 9015 3731 9015 3732 9055 3727 9055
3727 9074
TIME...MOT...LOC 0305Z 288DEG 39KT 3786 9020 3778 9029 3769 9032 3758
9045 3741 9043 3717 9053 3697 9066
$$
MOC093-123-186-187-290330-
/O.CON.KLSX.SV.W.0047.000000T0000Z-200429T0330Z/
Iron MO-Ste. Genevieve MO-Madison MO-St. Francois MO-
1006 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN IRON...SOUTHERN STE. GENEVIEVE...MADISON AND SOUTHERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...
At 1005 PM CDT, severe thunderstorms were located along a line
extending from Weingarten to near Coffman to near Knob Lick to near
Roselle to near Saco to near Greenville to near Brush Arbor, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Farmington, Fredericktown, Ironton, Park Hills, Pilot Knob, Iron
Mountain Lake, Arcadia, St. Mary, Annapolis, Junction City, Cobalt,
Marquand, Knob Lick, Iron Mountain, Buckhorn, Weingarten, Glover,
Womac, Coffman and Roselle.
This also includes St. Joe State Park, Hawn State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Missouri Mines Historic
Site.
This includes Interstate 55 in Missouri between exits 141 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3765 9072 3791 9045 3790 8996 3787 8994
3764 9015 3731 9015 3732 9055 3727 9055
3727 9074
TIME...MOT...LOC 0305Z 288DEG 39KT 3786 9020 3778 9029 3769 9032 3758
9045 3741 9043 3717 9053 3697 9066
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
GKS167
WWUS53 KLSX 290331
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1031 PM CDT Tue Apr 28 2020
MOC093-123-186-187-290340-
/O.EXP.KLSX.SV.W.0047.000000T0000Z-200429T0330Z/
Iron MO-Ste. Genevieve MO-Madison MO-St. Francois MO-
1031 PM CDT Tue Apr 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IRON...SOUTHERN STE.
GENEVIEVE...MADISON AND SOUTHERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois...and southeastern Missouri.
LAT...LON 3765 9072 3791 9045 3790 8996 3787 8994
3764 9015 3731 9015 3732 9055 3727 9055
3727 9074
TIME...MOT...LOC 0330Z 234DEG 80KT 3817 8965 3809 8974 3800 8977 3790
8990 3773 8988 3749 8998 3729 9011
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:46 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 28, 6:46 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 646 PM CDT Tue Apr 28 2020 .SHORT TERM... (Through Late Wednesday Night) Issued at 325 PM CDT Tue Apr 28 2020 Attention for early this evening will be on strong to severe thunderstorms. Initial activity, likely developing over the next hour or two, should be discrete with large hail the dominant threat. CAMs suggest a quick transition to more of a squall line, which makes conceptual sense given strong forcing for ascent throughout the troposphere. Damaging straight-line winds will be the focus thereafter. Mesovortices along the line appear unlikely given forecast 0-3km shear below 30 knots. Some weakening of the line is likely late this evening as it approaches southeast Missouri and southwest Illinois due to a combination of weakening instability and the propensity for outflow to accelerate ahead of the convection. Any threat for strong to severe convection should exit the CWA just before midnight. The remainder of the night should be mostly quiet, with dry weather favored along with dropping temperatures behind the cold front. Rain showers are likely across the area beneath the amplifying trough on Wednesday. These showers combined with strong/gusty northwest winds and temperatures in the 50s will make it feel like a raw, fall-like day. Trimmed Wednesday's high temperatures a few degrees, giving a nod to conditional climatology which suggests only a rise of about 2- 4 degrees from morning lows. The trough axis attendant from the closed low across the Great Lakes is expected to move far enough eastward Wednesday night. This is forecast to help lead to any rain shower threat moving out of the area as well. Decreasing cloudiness and chilly temperatures are expected for the remainder of the night. Lows are likely to drop into the mid 40s across the bi-state area. Gosselin .LONG TERM... (Thursday through Next Tuesday) Issued at 325 PM CDT Tue Apr 28 2020 (Thursday - Friday) Seasonably cool and dry conditions are forecast to continue to end the work week as GEFS/EPS depict a midlevel ridge axis translating eastward toward the mid-Mississippi Valley. Temperatures are also expected to moderate during this period, with Friday's highs in the low to mid 70s or about 5-10 degrees warmer than Thursday. (Friday Night - Next Tuesday) Moderating temperatures are likely to continue through Saturday ahead of a cold front with 850-hPa temperatures climbing to around +15C. High temperatures on Saturday are likely to exceed 80 degrees for the majority of the area. The aforementioned cold front is expected to slowly move through the area Saturday night through Sunday, likely providing a round of showers and thunderstorms. The slow-moving nature of the front combined with anomalously high precipitable water values (>1.50") and high freezing levels suggest the possibility of a heavy rainfall threat. However, details on storm track and the speed of the front certainly can change over the coming days. The cold front is expected to settle south of the CWA by late Sunday/Sunday night. In its wake, a return to a dry, cooler than normal regime should greet us on Monday. Another chance of showers is possible on Tuesday as the next system moves out of the central Plains. Gosselin && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 634 PM CDT Tue Apr 28 2020 Line of thunderstorms is moving east/southeast having already cleared KCOU and KUIN. This broken line of storms should impact the metro terminals over the next few hours with strong west/northwest winds the main threat. Maintained gusts to 40 knots in a TEMPO group from the previous TAF. Visibilities will also be reduced to IFR thresholds in heavier downpours. After the line of storms moves through, a few hours of lighter rain and embedded thunderstorms should continue for a couple of hours before drying out completely. This dry weather along with northwest winds is favored for the remainder of the night. MVFR ceilings with stronger northwest winds and light rain showers is forecast across the area on Wednesday. SPECIFICS FOR KSTL: Line of storms is forecast to enter the area within the next hour. Gusty northwest winds around 40 knots and IFR visibilities are likely for a brief period of time. After the line passes, a couple hours of lighter rains along with embedded storms are forecast. Dry weather is then forecast overnight along with northwest winds around 10 knots. MVFR ceilings along with light rain showers and gusty northwest winds are likely during the afternoon on Wednesday. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 28, 3:31 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 331 PM CDT Tue Apr 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 331 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely before midnight tonight. Some of these storms will likely be strong to severe with damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a chance of thunderstorms Saturday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening across the area. Spotters are encouraged to report hail and any wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Apr 28, 9:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 2 SSE HIGHLAND 38.72N 89.67W
04/28/2020 M0.70 INCH MADISON IL AMATEUR RADIO
&&
MRMLocal storm report, Apr 28, 9:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 2 E COLUMBIA 38.44N 90.19W
04/28/2020 E0.50 INCH MONROE IL PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRMLocal storm report, Apr 28, 9:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 1 SE FAIRVIEW HEIGHTS 38.59N 89.99W
04/28/2020 M0.50 INCH ST. CLAIR IL OTHER FEDERAL
&&
MRMLocal storm report, Apr 28, 9:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 1 SSE MASCOUTAH 38.49N 89.79W
04/28/2020 ST. CLAIR IL PUBLIC
SMALL TO MEDIUM TREE DOWN, POWER POLE DOWN.
&&
MRMLocal storm report, Apr 28, 9:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 3 SE MASCOUTAH 38.48N 89.76W
04/28/2020 M60 MPH ST. CLAIR IL TRAINED SPOTTER
SPOTTER CALLED AND STATED HIS BACK YARD
WEATHER EQUIPMENT MEASURED 60 MPH GUST AS
THE FRONT OF THE LINE MOVED THROUGH.
&&
MAPLESLocal storm report, Apr 28, 9:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG SCOTT AFB 38.54N 89.85W
04/28/2020 ST. CLAIR IL PUBLIC
LARGE TREE UPROOTED, TIME ESTIMATED FROM
RADAR.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:01 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 44 min |
| Apr 28, 9:02 PM CDT | River Flood Warning | LSX | Crawford, Washington | 10 hr |
| Apr 29, 9:38 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 25 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.